Newly diagnosed type 2 looking for help.

By mtnana Latest Reply 2011-04-09 21:27:49 -0500
Started 2011-04-07 10:43:59 -0500

A couple of weeks ago I went to my doctor as I had blood in my urine. She took a lot of labs and told me to see a urologist, and made a follow appointment for my well woman exam. Well I ended up in the ER that same ngiht in severe pain with a kidney stone. I then went to my well woman exam and the doctor told me she had to go over my labs instead of doing my exam. My A1c was 9 and my blood sugar came back at 180.

Well, I was in denial as I have had 3 asthma attacks in the past 3 months using high dose steroids starting at 60 to 80 mg a day for three days and then tapering down. Also was a heavy soda drinker of 3 cans or more per day. Was sure that was the cause of my A1c. She wanted to put me on medication, but I still was not sure I wanted to do this. She told me to take my blood sugars for a month and have my labs redone and we would talk then. However, in changing my diet to really low carbs my blood sugars are still running 170. Sometimes 140 and the lowest it has gotten down to is 100. Should I call them and start on medication, or wait it out for the month. How do you know when to start on medication. Any advice would help.

10 replies

Lakeland 2011-04-09 21:27:49 -0500 Report

I'd ask to start. I was a little like you, but I went blurry, my blood sugar was 550 my a1c was 10.3 But previously I had 3 surgeries within 2 years & all the pre-surgery testing never showed high blood sugar, it was always nomal.

I still think the injection of lupron caused my sugar to average 550 over 3 months time. They deny it caused diabetes but it just doesn't make sense to me.

but anyway I was so sure if I watched it would go down, but going blurry — too blurry to drive— is so scary. my dad died of kidney failure from diabetes & both my brothers can't feel their feet. one stepped in a tack & didn't know it till he took his shoe off & his sock & shoe was covered in blood.

sugary blood is thick & hurts the veins & arteries in your body & eyes. I also have a neighbor where the doctor hasn't given him meds, he's doing a wait & see. I think that is stupid. if your a1c is that high. That means that your sugar has been averaging that over 3 months. normal is 100 and a normal a1c is 4 or 5.

when blood sugar stays high thats when the damage begins. They had me scared. when I was 550 they wanted me in the hospital, but I had my inlaws in town so Icouldn't go. He told me to avoid anything white. Idiot!!

I'm on Metformin a pill, some people get diarrhea on it, I did not. It has helped alot but it took the pill 2 weeks to get my sugars back to normal — Thank God my eyesight came back. I can see & don't need glasses. Metformin doesn't drop your insulin numbers by adding insulin, my understanding is when I take it with food it slows the body's ablility to break it into sugar quickly — so I'll never drop too low.

Now If my numbers are normal I don't take anything. I test in 2 hours & see where I'm at.

Diabetes is a thinker's game. you have control, If I decide I want to eat something sweet, I know I need to walk 2 times around our development, I can get my numbers in a good range quickly.

I also have chronic pain, I actually like the diabetes better, because of the control thing, with my chronic pain , if it's bad, I take a pain pill & go to bed, it stops me from doing everything.

Since diabetes is very controlable, I think I'd get the education while your not too bad & it will make your future much easier

Best wishes

kor914 2011-04-07 20:09:51 -0500 Report

I'm trouble controlling sugar. I use metaformin and actos and now the insurance will not cover actos. any suggestions

mtnana 2011-04-07 10:55:07 -0500 Report

My fasting sugar this morning was 143. When I went to bed last night it was 130. I guess I should call and get the medications.

thatjamies 2011-04-07 10:52:41 -0500 Report

I was recently put on metformin because I am borderline diabetic. I think you should give the meds a chance. There are so many other things that can go wrong when you're blood sugar is not stable. I go back for my 4 month check to see if it's working. My biggest problem right now is getting my diet under control. I love the taste of sugar!!! It's hard to cut completely out. I have found, however, that I can tolerate the stevia artificial sweetner. I found that I had bad reactions to all the others! So this has not been easy on me. I need to loose weight but am not motivated to do so even though my health depends on it. I also love my Dr. Pepper and am having trouble giving it up! But enough about me, try the meds, if they end up being to strong they can adjust them. Good luck!

kdroberts 2011-04-07 10:47:03 -0500 Report

When are you testing your blood sugar? If those numbers are fasting, then you probably need medication, at least in the short term, because the 170 and 140 are too high. If they are the highest you go after eating then you could probably make some small changes to diet and exercise and avoid medication.

mtnana 2011-04-07 14:07:01 -0500 Report

My blood sugar fasting was 143. I ate 1 slice of whole wheat toast with peanut butter and 1 cup of grapes for breakfast. I checked 2 hours later and sugar was at 269, the highest it has been, so I called the MD to see about starting the medication.

kdroberts 2011-04-07 14:12:31 -0500 Report

And to add to below, whole wheat toast is more or less carb. You need more protein than you got from the peanut butter to balance that and the grapes out. Fat wise you're probably OK.

Next Discussion: Diabetic Neuropathy »